Colorado, 2004Winter Storm in Colorado, January 3, 2004
January 3, 2004 · NWS BOU · 3 events in 3 counties and zones
Scattered reports of heavy snow were reported across Middle and South Parks as well as the foothills of Larimer and Boulder Counties. 5 inches at Tabernash and 11 inches, 4 miles south-southwest of Estes Park and Fairplay, and 9 inches, 3 miles southwest of Jamestown.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered reports of heavy snow were reported across Middle and South Parks as well as the foothills of Larimer and Boulder Counties. Snowfall totals included 14.5 inches at Tabernash and 11 inches, 4 miles south-southwest of Estes Park and Fairplay, and 9 inches, 3 miles southwest of Jamestown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 2, 2:30 PM MST, 9 hours 30 minutes earlier.
Area forecast discussion, Jan 2, 2:30 PM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MST FRI JAN 2 2004
.SHORT TERM...NOT AN EASY SITUATION DURING THIS PERIOD. FIRST FOR
THE HIGH COUNTRY...WILL RELUCTANTLY HOLD ON TO WARNING IN THE
MOUNTAINS THROUGH SATURDAY AND ADVISORY IN NORTH AND MIDDLE PARKS
THROUGH TONIGHT. SATELLITE IMAGERY SHOWING A BIG BATCH OF DRY AIR
MOVING INTO THE GREAT BASIN AT THIS TIME WHICH HAS THE POTENTIAL OF
PUSHING ACROSS THE AREA TONIGHT. THIS COULD SHUT PRECIPITATION DOWN
QUITE A BIT...AT LEAST FOR A TIME. HOWEVER...ANOTHER BATCH OF
MOISTURE FURTHER UPSTREAM MAY PROVIDE ADDITIONAL MOISTURE AND
INSTABILITY LATER TONIGHT AND INTO SATURDAY. IN THE MEAN TIME QUITE
A BIT OF CONVECTION HAS POPPED UP IN THE LAST LITTLE WHILE WHICH
SHOULD BE GOOD TO PROVIDE SOME DECENT SNOWFALL RATES THROUGH SUNDOWN
AT LEAST IN ZONES 30 AND 31. LATE REPORT FROM CAIC ALSO INDICATES
SOME CONVECTIVE ACTIVITY PRODUCED GOOD SNOW FALLS IN LOCALIZED AREAS
MIDDAY SATURDAY. MODELS SIMILAR IN KEEPING SOME DECENT FORCING AND
THE JET OVER THE HIGH COUNTRY THROUGH SATURDAY ALTHOUGH JET SAGS
SOUTH OF THE AREA DURING THE DAY.
FOR THE PLAINS A FEW SNOW SHOWERS HAVE MANAGED TO DRIFT OFF THE
HILLS FROM TIME TO TIME TODAY IN UNSTABLE AIR AND LOCAL CONVERGENCE
IN LONGMONT ANTICYCLONE BUT MODELS SHOW INCREASING STABILITY DURING
THE PERIOD WHICH WILL MAKE IT TOUGHER FOR PRECIPITATION TO SURVIVE
EAST OF THE MOUNTAINS AFTER SUNDOWN. SOME DISCREPANCIES IN THE
SURFACE FLOW BETWEEN THE ETA AND GFS FOR TOMORROW WITH GFE SHOWING
MORE DOWNSLOPE/INVERTED TROUGH THAN ETA. WE WILL HAVE THE JET
OVERHEAD MOST OF THE DAY AND SOME QG FORCING ALOFT OVER THE PLAINS
WHICH SHOULD BE SUFFICIENT TO GENERATE PRECIPITATION...AT LEAST
ALOFT. THE KEY WILL LIKELY BE IN THE SURFACE FLOW WHICH IS NOT EASY
TO MAKE A CALL AT THIS POINT. FEEL THE INHERITED CATEGORICAL POPS
WE NOW HAVE ARE TOO HIGH GIVEN THE UNCERTAINTY/INCONSISTENCY IN THE
LOWER LEVEL MODEL WIND/PRESSURE FORECASTS SO WILL RATCHET THINGS
DOWN A TOUCH (MOST MOS NUMBERS ARE QUITE DISTANT FROM CATEGORICAL AS
WELL). MODEL QPF FIELDS SUGGEST SOME BANDING MAY OCCUR WHICH SEEMS
QUITE REALISTIC GIVEN THE POTENTIAL FOR CSI...THE PROBLEM BEING
WHETHER OR NOT THEIR FORECAST POSITIONS ARE RIGHT. IF BANDS DO SET
UP LOCATIONS UNDERNEATH COULD QUICKLY GET SEVERAL INCHES OF SNOW
WHEREAS LOCATIONS A COUPLE OF MILES AWAY MAY GET ZILCH. THESE
SITUATIONS ESSENTIALLY HAVE TO BE RELEGATED TO THE NOWCAST REGIME
AND WILL GO WITH A RELATIVELY HOMOGENEOUS QPF WITH THIS PACKAGE.
.LONG TERM...AS DISSCUSSED ABOVE...THE SURFACE PATTERN IS GOING TO
BE THE KEY ON HOW MUCH OR LITTLE SNOWFALL DEVELOPS ACROSS THE LOWER
ELEVATIONS. THERE ARE TIMING DIFFERENCES AS WELL BETWEEN THE ETA AND
GFS WITH THE ETA BEING THE SLOWER WITH MORE OF AN USPLOPE COMPONENT.
THE GFS MOVES MUCH OF THE PRECIP OUT BY 00Z SUN WITH INVERTED TROF
SPREADING STRONGER NW WINDS ACROSS THE FRONT RANGE. THIS WOULD
EFFECTIVELY CUT OFF THE PRECIP BEFORE EVENING EVEN BEGINS. THE ETA
KEEPS MORE PRECIP ACROSS THE FRONT RANGE TIL ABOUT 06Z THEN ENDS AS
THE UPPER LEVEL SYSTEM BEGINS PUSH EAST OF US. CSI BANDED PRECIP
WILL ALSO PLAY A FACTOR AND ALMOST IMPOSSIBLE TO TELL WHERE THESE
BANDS WILL BE LYING SAT NITE. WILL CONTINUE WITH THE 60 POPS OVER
THE PLAINS BUT KEEP SNOW AMOUNTS LIGHT. THERE IS THOUGH THE
POTENTIAL FOR HIGHER SNOW AMOUNTS UNDER A PROLONGED SNOW BAND.
IMPROVING CONDITIONS ON LATE SAT NITE AND SUNDAY BUT TEMPS WILL
REMAIN COLD.
THERE IS STILL A LOT OF QUESTION MARKS FOR MON-WED TIME FRAME ON HOW
MUCH COLD AIR CONTINUES TO FILTER IN FROM CANADA. LAST NIGHTS 00Z
GFS NEVER DID BRING IN ANY COLD AIR WITH TEMPS ACROSS LOWER
ELEVATIONS RISING IN THE 50S TUE-WED BASED ON MEX GUIDANCE.
HOWEVER...EUROPEAN AND OTHER INTERNATIONAL PLAYERS SHOWED A MUCH
STRONGER SURFACE HIGH AND CONSEQUENTLY A STRONGER PUSH OF COLDER AIR
INTO NERN CO MONDAY AND TUESDAY. WILL STILL HEDGE TOWARDS THE COLDER
AIR AND MAKE FEW CHANGES TO CURRENT EXTENDED. INTERESTING THAT ALL
THE 00Z GFS ENSEMBLE MEMBERS NEVER DO BRING THE COLD AIR IN. SO IT
COULD BE 50S OR 20S? TAKE YOUR PICK.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THROUGH SATURDAY...ZONES 31...33 AND 34.
WINTER WEATHER ADVISORY TONIGHT...ZONES 30 AND 32.
ET/SWE
Hazardous weather outlook, Jan 2, 11:32 AM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1132 AM MST FRI JAN 02 2004
COZ030>051-031300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1132 AM MST FRI JAN 02 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIND AND PERIODS OF SNOW WILL CONTINUE IN THE HIGH COUNTRY...
FOOTHILLS...AND NORTH...MIDDLE AND SOUTH PARKS FOR THE REST OF TODAY
AND INTO TONIGHT. ADDITIONAL ACCUMULATIONS WILL BE A BIT LESS THAN
OCCURRED OVERNIGHT AS SLIGHTLY DRIER AIR MOVES INTO THE AREA. IN
ADDITION...A THREAT OF SNOW WILL DEVELOP ON THE PLAINS TONIGHT. AT
PRESENT IT APPEARS THAT ACCUMULATIONS...IF ANY...ON THE PLAINS BY
DAYBREAK SHOULD GENERALLY BE LIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
OCCASIONAL LIGHT SNOW CAN BE EXPECTED OVER LOWER ELEVATIONS SATURDAY
AND SATURDAY EVENING...THEN DIMINISHING OVERNIGHT. AT THIS TIME
ACCUMULATIONS WILL BE ON THE LIGHT SIDE...GENERALLY UNDER 2 INCHES.
SNOW WILL ALSO BE DECREASING OVER THE MOUNTAINS SATURDAY NIGHT WITH
ANOTHER COUPLE OF INCHES EXPECTED. IMPROVING CONDITIONS ON SUNDAY
BUT CONTINUED SCATTERED SNOW SHOWERS AND WINDY OVER THE HIGHER
MOUNTAINS.
CONTINUED COLD TEMPERATURES ACROSS MUCH OF EASTERN COLORADO THROUGH
TUESDAY AS COLD AIR CONTINUES TO FILTER DOWN FROM CANADA. A WARMING
TREND IS EXPECTED TOWARDS THE END OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
ET/SWE
Winter Storm, Grand & Summit Counties Below 9000 Feet
- When
- January 3, 12:00 AM MST to 4:00 PM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Winter Storm, C & Se Park County
- When
- January 3, 12:00 AM MST to 4:00 PM MST
- Where
- C & Se Park County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 3, 12:00 AM MST to 4:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, January 3 to 4, 2004$20,000 · 23 events
- Flood in Ohio, January 3 to 4, 2004$50,000 · 1 event
- High Wind in Washington, January 3, 2004$25,000 · 61 kt wind · 2 events
- Winter Storm in Nebraska, January 3 to 4, 200414 events
- Flooding in Indiana, January 3 to 18, 200411 events
- Winter Storm in Nebraska, January 3 to 4, 200410 events
- Winter Storm in Colorado, January 3, 20045 events
- Winter Storm in Iowa, January 3 to 4, 20045 events
- Frost and Freeze in California, January 3 to 6, 20044 events
- Winter Storm in Montana, January 3 to 4, 20044 events
- Heavy Snow in Nevada, January 3, 20043 events
- Heavy Snow in Washington, January 3 to 4, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383097, 5383098, 5383099.